Format

Send to

Choose Destination
See comment in PubMed Commons below
Allergy. 2013 Aug;68(8):1001-7. doi: 10.1111/all.12187. Epub 2013 Jul 29.

Mediator release after nasal aspirin provocation supports different phenotypes in subjects with hypersensitivity reactions to NSAIDs.

Author information

1
Allergy Service, Carlos Haya Hospital, Málaga, Málaga, Spain. campomozo@yahoo.com

Abstract

BACKGROUND:

Multiple NSAID-induced urticaria/angioedema (MNSAID-UA) is an entity well differentiated from aspirin-exacerbated respiratory disease (AERD), although no detailed phenotype analysis has yet been performed. The objective was to evaluate the functional characteristics of MNSAID-UA subjects by analyzing the response to nasal lysine-aspirin challenge and measurement of nasal inflammatory mediator release compared with AERD subjects and controls.

METHODS:

The study included 85 subjects with confirmed hypersensitivity to NSAIDs (≥3 episodes with >2 different NSAIDs or positive drug provocation) with either cutaneous (MNSAID-UA, n = 25) or respiratory manifestations (AERD, n = 60) and 30 tolerant controls (15 aspirin-tolerant asthmatic patients and 15 healthy controls). Nasal lavages at 0, 15, 60, and 120 min after lysine-aspirin challenge were analyzed for ECP, tryptase, PGE2 , PGD2 , LTD4 , and LTE4 .

RESULTS:

Lysine nasal challenge was positive in 80% of the AERD cases but positive only in 12% of the MNSAID-UA group. MNSAID-UA subjects showed no changes in nasal ECP, whereas subjects with AERD had increased levels of ECP, with the highest peak at 15 min after challenge (P < 0.05). Tryptase levels were higher in AERD compared with MNSAID-UA and controls with the highest release of tryptase at 60 min (P < 0.05). Significant increases in PGD2 , LTD4 , and LTE4 were observed in AERD (at 60 min for PGD2 , LTD4 , and LTE4 ) but not in MNSAID-UA or control subjects (P < 0.05).

CONCLUSIONS:

Data support the observation that MNSAID-UA, although sharing a common response with AERD to COX inhibitors, seems to have a distinctive phenotype, based on the response to nasal challenge and the release of inflammatory mediators.

KEYWORDS:

aspirin-exacerbated cutaneous disease; inflammatory mediators; lysine nasal challenge; multiple nonsteroidal anti-inflammatory drug-induced urticaria/angioedema; nonsteroidal anti-inflammatory drugs

PMID:
23889565
DOI:
10.1111/all.12187
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center